Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Paeds SAQsacute-care-resuscitation-and-toxicology

Paeds SAQs · acute-care-resuscitation-and-toxicology

Cardiotoxic and psychotropic medication poisoning — formative SAQs

Two MedVellum formative short-answer questions on the child or adolescent with cardiotoxic and psychotropic medication poisoning: reading the ECG and the toxidrome, giving hypertonic sodium bicarbonate for tricyclic antidepressant cardiotoxicity with a widened QRS, starting high-dose insulin euglycaemic therapy for severe beta-blocker and calcium channel blocker overdose, distinguishing calcium channel blocker hyperglycaemia, managing antipsychotic QT prolongation and neuroleptic malignant syndrome, and reserving lipid emulsion and extracorporeal support for refractory cases. The marks and timing support transparent self-assessment. They are not an official board format or pass standard.

20 marks30 min4 min readVerification in progress

Target exams

RACP General PaediatricsRACP DWERACP DCERCPCH Progress+MRCPCH TheoryMRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
On this page
Study tools

Target exams

RACP General PaediatricsRACP DWERACP DCERCPCH Progress+MRCPCH TheoryMRCPCH ClinicalABP General PediatricsACGME PediatricsRCPSC Pediatrics
Prompt
SAQ 1 covers the recognition, ECG reading and sodium bicarbonate management of an adolescent with a deliberate tricyclic antidepressant overdose, including the avoidance of class Ia and Ic antiarrhythmics. SAQ 2 covers the recognition and stepwise management of a toddler with a sustained-release calcium channel blocker ingestion, including the rationale for high-dose insulin euglycaemic therapy and the avoidance of the sustained-release late-deterioration trap.
Assessment contract

This is a MedVellum formative exercise: 20 marks over a suggested 30 minutes, divided into two 10-mark SAQs with 15 minutes suggested for each. These marks, timings and grids are authored for transparent practice and self-assessment; they are not a published RACP, RCPCH, ABP or RCPSC examination format, allocation, pass mark or standard-setting method. [2] [4]

SAQ 1 — An adolescent with a tricyclic antidepressant overdose

Question 1 — 10 formative marks; suggested time 15 minutes [2]

A 15-year-old girl is brought to the emergency department 90 minutes after a deliberate overdose of her mother's amitriptyline. She is drowsy, opens her eyes to voice, and has dry, flushed skin with dilated pupils. Her heart rate is 130, blood pressure 78/45, and the 12-lead ECG shows a QRS of 140 milliseconds with a tall R wave in lead aVR. [2]

  1. What is the diagnosis, and which ECG feature predicts the dominant threat? (2 marks)
  2. State the antidote, the dose, and the endpoint of therapy. (3 marks)
  3. Name two antiarrhythmics that must NOT be given for a ventricular arrhythmia in this patient, and explain why. (2 marks)
  4. Describe your escalation plan if the arrhythmia or the shock does not respond to the antidote. (3 marks)
[2]

Full-credit answer — SAQ 1

Reveal full-credit answer for SAQ 1ShowHide

1. Diagnosis and ECG predictor

The diagnosis is tricyclic antidepressant cardiotoxicity from sodium-channel blockade, with an anticholinergic toxidrome. The QRS duration of 140 milliseconds is the predictor of the dominant threat of ventricular arrhythmia and shock: a QRS over 100 milliseconds in the poisoned child predicts sodium-channel blockade and the risk of ventricular arrhythmia. The tall R wave in lead aVR supports the diagnosis. [2]

2. Antidote, dose and endpoint

The antidote is hypertonic sodium bicarbonate, 1 to 2 mL per kilogram of 8.4 per cent intravenously (1 to 2 mmol per kg), repeated every few minutes to narrow the QRS and raise the serum pH to 7.45 to 7.55. The endpoints are a narrowed QRS, an improved blood pressure and the target pH. Hyperventilation in the intubated child adds an alkalinising effect. [2]

3. Contraindicated antiarrhythmics

The class Ia antiarrhythmics quinidine and procainamide and the class Ic antiarrhythmic flecainide must NOT be given, and amiodarone is avoided for the same reason. Each blocks the cardiac sodium channel and worsens the conduction blockade, widening the QRS further and promoting re-entrant ventricular arrhythmia. The ventricular arrhythmia of tricyclic poisoning is treated with sodium bicarbonate first, not with a sodium-channel-blocking antiarrhythmic. [2]

4. Escalation plan

If the arrhythmia or the shock does not respond to bicarbonate, I escalate to intravenous lipid emulsion (the lipid sink for this lipophilic drug), continue prolonged cardiopulmonary resuscitation if arrest occurs, and activate a veno-arterial extracorporeal membrane oxygenation service early because the window for cannulation is narrow. I called the senior team, intensive care, retrieval and the Poisons Information Centre in parallel, and I arrange a mental-health assessment once she is safe. [2]

Paediatrics Fellowship Pro

Continue reading

You have read the opening of this SAQ. The complete unit — every section and its primary-source references — is part of the Paediatrics Fellowship fellowship library.

Sign in to continueSee pricing
References4ShowHide
  1. [2]Chan BS, Buckley NA Common pitfalls in the use of hypertonic sodium bicarbonate for cardiac toxic drug poisonings Clinical Toxicology (Philadelphia), 2024.PMID 38597366
  2. [3]Roperia V, Kiani AZ, Jayakumar N High-Dose Insulin Euglycemic Therapy in Concomitant Beta-Blocker and Calcium Channel Blocker Overdose Journal of Investigative Medicine High Impact Case Reports, 2025.PMID 40642834
  3. [4]Suarez F, Koyfman A, Long B Pearls and Pitfalls for the Emergency Clinician: Beta Blocker and Calcium Channel Blocker Toxicity Journal of Emergency Medicine, 2026.PMID 41833262
  4. [7]Besag FMC, Vasey MJ, Hollis C, et al. Neurological Adverse Effects of Antipsychotic Medication in Children and Young People Paediatric Drugs, 2026.PMID 41498920
Paediatrics Fellowship Pro

$29/ monthor $279 / year

The complete Paediatrics Fellowship library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousCardiorespiratory arrest and post-arrest care — formative SAQsacute-care-resuscitation-and-toxicologyNextCare after death, unexpected child death and family support — formative SAQsacute-care-resuscitation-and-toxicology